Tranexamic Acid in Cardiac Surgery and Postoperative Seizures: A Case Report Series

Authors

  • David Bell
  • Silvana Marasco
  • Aubrey Almeida
  • Michael Rowland

DOI:

https://doi.org/10.1532/HSF98.20101014

Abstract

With the recent withdrawal of the antifibrinolytic aprotinin from the market, tranexamic acid (TxA) has become more widely used. This change has led to increasing concern about the side-effect profile of TxA, particularly the incidence of postoperative seizures. In this case series, we describe 7 patients over an 18-month period who had open-chamber cardiac surgery and developed seizures in the postoperative period. This incidence is increased compared with that of a cohort of patients in the previous 36 months who did not receive TxA (0.66% versus 0%; P < .05). The exact mechanism of TxA-induced seizures is thought to be via inhibition of ?-aminobutyric acid receptors in neurons. Data from the neurosurgical literature show a well-established link between this antifibrinolytic and seizures. There is now increasing awareness of this association in cardiac surgery, particularly when high TxA doses are used.

References

Adams HP Jr. 1987. Antifibrinolytics in aneurysmal subarachnoid hemorrhage. Do they have a role? Maybe. Arch Neurol 44:114-5.nBreuer T, Martin K, Wilhelm M, et al. 2009. The blood sparing effect and the safety of aprotinin compared to tranexamic acid in paediatric cardiac surgery. Eur J Cardiothoracic Surg 35:167-71.nFergusson DA, Hebert PC, Mazer D, et al. 2008. A comparison of aprotinin and lysine analogues in high-risk cardiac surgery. N Engl J Med 358:2319-31.nFurtmüller R, Schlag MG, Berger M, Hopf R, Huck S, Sieghart W, Redl H. 2002. Tranexamic acid, a widely used antifibrinolytic agent, causes convulsions by a gamma-aminobutyric acid(A) receptor antagonistic effect. J Pharmacol Exp Ther 301:168-73.nMartin K, Wiesner G, Breuer T, Lange R, Tassani P. 2008. The risks of aprotinin and tranexamic acid in cardiac surgery: a one-year follow-up of 1188 consecutive patients. Anesth Analg 107:1783-90.nMohseni K, Jafari A, Nobahar MR, Arami A. 2009. Polymyoclonus seizure resulting from, accidental injection of TxA in spinal anesthesia. Anesth Analg 108:1984-6.nMurkin JM, Falter F, Granton J, Young B, Burt C, Chu M. 2010. High-dose tranexamic acid is associated with nonischemic clinical seizures in cardiac surgical patients. Anesth Analg 110:350-3.n

Published

2010-08-18

How to Cite

Bell, D., Marasco, S., Almeida, A., & Rowland, M. (2010). Tranexamic Acid in Cardiac Surgery and Postoperative Seizures: A Case Report Series. The Heart Surgery Forum, 13(4), E257-E259. https://doi.org/10.1532/HSF98.20101014

Issue

Section

Articles